Washington, June 24 (ANI): A study has found that a side effect of many commonly used drugs appears to increase the risks of both cognitive impairment and death in older people.
The study led by the University of East Anglia (UEA), as part of the Medical Research Council's Cognitive Function and Ageing Studies (CFAS) project, is the first systematic investigation into the long-term health impacts of "anticholinergic activity".
Anticholinergic activity is a known potential side effect of many prescription and over the counter drugs which affects the brain by blocking a key neurotransmitter called acetylcholine.
The large cohort study was launched as part of the drive to find ways of reducing risk factors for dementia, which affects 820,000 people in the UK.
More than 13,000 men and women aged 65 and over from across the UK were included in the two-year study. Around half were found to use a medication with potential anticholinergic properties.
In the study, each drug taken by the participants was given a ranking based on the strength of its anticholinergic activity, or AntiCholinergic Burden (ACB) - 0 for no effect, 1 for mild effect, 2 for moderate effect and 3 for severe effect.
Participants taking drugs with a combined ACB of five or more scored more than four percent lower in a cognitive function test than those taking no anticholinergic medications - confirming evidence from previous smaller studies of a link between anticholinergics and cognitive impairment.
The increased risks from anticholinergic drugs were shown to be cumulative, based on the number of anticholinergic drugs taken and the strength of each drug's anticholinergic effect.
Those who were older, of lower social class, and with a greater number of health conditions tended to take the most anticholinergic drugs.
"This is the first large scale study into the long-term impact of medicines which block acetylcholine - a common brain neurotransmitter - on humans, and our results show a potentially serious effect on mortality," lead author Dr Chris Fox, clinical senior lecturer at Norwich Medical School, University of East Anglia, said.
"Clinicians should conduct regular reviews of the medication taken by their older patients, both prescribed and over the counter, and wherever possible avoid prescribing multiple drugs with anticholinergic effects.
"Further research must now be undertaken to understand possible reasons for this link and, in particular, whether and how the anticholinergic drugs might cause the increased mortality.
"In the meantime, I strongly advise patients with any concerns to continue taking their medicines until they have consulted their family doctor or their pharmacist," Fox added.
The findings have been published by the Journal of the American Geriatrics Society. (ANI)